Flood, Western Chittenden
- When
- July 23, 1:00 PM EST to 3:00 PM EST
- Where
- Western Chittenden forecast zone
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Thunderstorms resulted in torrential downpours with ponding of water on roadways and low lying areas with culverts backing up. Flooding on area roads was reported in the Vermont communities of Burlington, South Burlington and Williston.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Thunderstorms resulted in torrential downpours with ponding of water on roadways and low lying areas with culverts backing up. Flooding on area roads was reported in the Vermont communities of Burlington, South Burlington and Williston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 23, 8:50 AM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 950 AM EDT FRI JUL 23 2004 .SHORT TERM... OVERALL FCST IN GOOD SHAPE WITH ONLY A FEW MINOR CHANGES ANTICIPATED. WL LOWER TEMPS ACRS NNY AND CENTRAL/NORTHERN VT ZNS FOR TODAY BASED ON EXPECTED CLOUDS AND PRECIP. THE ONLY OTHER CHANGE WL BE TO KEEP MOSTLY CLOUDY SKIES IN SLV BASED ON CRNT SATL TRENDS. SFC ANALYSIS PLACES COLD FRNT ACRS SLV INTO WESTERN NY ATTM WITH SLOW MOVEMENT TO THE EAST. REGIONAL RADAR SHOWS BROKEN LINE OF SHWRS WITH EMBEDDED TS FROM NE KINGDOM BACK ACRS THE CPV INTO CENTRAL NY. THE LINE IS MOVING SLOWLY EAST WITH INDIVIDUAL CELLS MOVING NE AT 15 MPH. OHP/STP ESTIMATES INDICATE RAINFALL AMOUNTS GENERALLY BTWN TWO AND FOUR TENTHS OF AN SO FAR. HOWEVER...ESTIMATES ACRS NORTHERN FRANKLIN CTY VT ARE APPROACHING ONE INCH ATTM. WL CONT TO MONITOR HEAVY RAIN POTENTIAL FOR MINOR FLOODING...ESPECIALLY ACRS NE VT. MODELS IN GOOD OVERALL AGREEMENT WITH PLACEMENT AND MOVEMENT OF FRNT AND ITS ASSOCIATED MOISTURE/LIFT ACRS OUR FA. CRNT FEELING BROKEN LINE OF RW WL CONT ACRS MOST OF VT AND EASTERN ADIRONDACKS THRU THIS AFTN BEFORE SLOWLY SHIFTING OUT OF OUR FA THIS EVENING. PLENTY OF AVAIL MSTR WITH PWS NEAR 1.75 AND GOOD LLVL MOISTURE CONVERGENCE ALONG SFC FRNT WL CONT TO MENTION POSSIBLE HEAVY RAINFALL. OTHERWISE...NICE WEEKEND EXPECTED AS HIGH PRES FROM CENTRAL CANADA BUILDS ACRS OUR FA. MUCH LESS HUMIDITY EXPECTED ALONG WITH COOLER TEMPS. TABER && .PREVIOUS DISCUSSION... .SHORT TERM (TODAY THROUGH SATURDAY)... MAIN FCST PROBLEM IN THE SHORT TERM WILL BE POTENTIAL FOR HEAVY RAINFALL TDY AS SLOW MOVING CDFNT MOVES ACRS RGN. SHRTWV WHICH HELPED GENERATE SHWRS AND EMBEDDED THUNDER ACRS FA THURS PM/EVEN WEAKENING AS IT EXITS FA. PCPN COVERAGE DECREASING WITH JUST SOME SCT SHWRS ACRS VT ATTM. MORE PCPN EXPECTED TO DEVELOP DURING TDY HOWEVER AS CDFNT MOVES ACRS RGN ALONG WITH SECOND SHRTWV. SW FLOW ALOFT TDY WILL RESULT IN THE FRONT BEING A SLOW MOVER...AS IT MAKES ITS WAY ACRS NRN NY THIS AM AND VT DURING PM/EVENING. PLENTY OF AVBL MSTR WITH PWS 1.75 TO 2 INCHES EXPECTED VCNTY OF FRONT. ALTHO SKIES WILL BE MAINLY CLDY...EXPECT SOME BRKS OF SUN THIS AM IN ADVANCE OF FRONT WHICH WL ALLOW FOR SOME DESTABILIZATION OF ATMOS. CAPES OF 1000-1500 J/KG EXPECTED...MAINLY DROM CHMPLN VLY EASTWARD. COMBINATION OF SLOW MOVG FRONT...SUFFICIENT INSTABILTY...ABUNDANT AVBL MSTR AND ULVL DIVERGENCE WL RESULT IN THREAT OF LOCALLY HEAVY RAINFALL. WIDESPREAD AMTS OF AN INCH OR MORE OF RAIN EXPECTED...ESPECIALLY FROM CHMPLN VLY EAST WHERE LOCALIZED AMTS OF 2 TO 3 INCHES PSBL. HEAVIEST QPF EXPECTED IN NE VT WHERE FFG HIGHEST. AREAS WITH LOWEST FFG VALUES ARE IN CNTRL AND WRN VT (AROUND 2 INCHES OVER 3 HRS COULD CAUSE PROBLEMS IN THESE AREAS). POTENTIAL FOR FLOODING WILL NEED TO BE MONITORED. WILL ISSUE STATEMENT TO ADDRESS THE POTENTIAL FOR HVY RAIN AND POSSIBILITY OF MINOR FLOODING. MODELS IN FAIRLY GOOD AGREEMENT IN PUSHING FRONT FAR WNOUGH SOUTH AND EAST OF FA TONIGHT RHROUGH SATURDAY TO ALLOW FOR GRADUALLY IMPROVING CONDITIONS. EXPECT SHOWERS TO END ACROSS MOST OF REGION TONIGHT...BUT SOME LINGERING PCPN PSBL SRN VT THRU MIDDAY SAT. H8 TEMPS OF 6 TO 8 C ON SATURDAY SUGGEST MAX TEMPS ONLY IN LOWER 70S...AND CLOUD COVER MAY PREVENT SOME AREAS FROM REACHING 70. && LONG TERM (SUNDAY THRU THURSDAY)... EXPECT HIGH PRESSURE TO DOMINATE EARLY IN THE PERIOD...WHICH IS SUPPORTED BY ETA. HAVE DISCONTED GFS...WHICH BRINGS MSTR BACK INTO RGN BY MONDAY WITH INVERTED TROF. WOULD LIKE TO SEE THIS IN FOLLOWING RUNS BEFORE ALTERING FCST. MADE A FEW MINOR ADJSTMENTS TO SKY COVER SUN/MON...OTHERWISE NO CHANGES TO EXTENDED PORTION OF FCST. && .AVIATION... NONE OF THE TAF SITES TO TOTALLY DECOUPLE OVRNITE...BUT IR SAT PIX SHOW SOME LOWER CLDS ACRS THE FA ATTM. BEST CHC FOR THESE LOWER CLDS TO PERSIST FOR A WHILE LONGER APPEARS TO BE AT KMSS/KSLK. BEST CHC FOR ANY PROLONGED SHRA INTO EARLY TONITE TO BE ACRS THE CENTRAL AND ERN FA (LEAST CHC ACRS THE ST LAW VLY). CLDS TO LINGER THE LONGEST ACRS VT INTO LATER TONITE. SFC WINDS TO STAY UP FOR MUCH OF TONITE AS WELL. WINDS TO COME AROUND TO THE W-NW AFTER THE CFROPA TODAY. SOME EMBEDDED THUNDER POSSIBLE ACRS MUCH OF THE FA TODAY. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && RJS/MURRAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 343 AM EDT FRI JUL 23 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-240739- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 343 AM EDT FRI JUL 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY... SHOWERS OR THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY AND INTO TONIGHT. HEAVY RAINFALL IS POSSIBLE AS WELL. ONE AND A HALF TO THREE INCHES OF RAIN IN A ONE TO THREE HOUR TIME FRAME MAY CAUSE SOME FLOODING ACROSS PARTS OF THE NORTHERN ADIRONDACKS...THE CHAMPLAIN VALLEY...AND CENTRAL VERMONT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. PLEASE REPORT ANY FLOODING OR RAINFALL AMOUNTS OF GREATER THAN AN INCH TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT. MURRAY
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413919.